To quantify the risk of secondary pseudotumor cerebri syndrome (PTCS) with fluoroquinolones.Methods:
A case-control study of people 15–60 years of age from the LifeLink Database (QuintilesIMS, Parsippany, NJ) was conducted. Cases had the first ICD-9-CM code for benign intracranial hypertension (BIH) as well as having received a procedure code for an MRI or CT scan and a lumbar puncture within 15 days or 30 days of the BIH code. For each case, 10 controls were selected using density-based sampling. Current users of fluoroquinolones received a prescription within 15 days or 30 days of the date of the diagnosis. For the sensitivity analysis, risk periods for 30 and 60 days were also examined. Adjusted rate ratios (RRs) were computed from a conditional logistic regression model.Results:
From a cohort of 6,110,723 people, there were 339 cases of PTCS and 3,390 corresponding controls. In the primary analysis, the adjusted RR for current users of fluoroquinolones for both the 15-day and 30-day definitions were 5.67 (95% confidence interval [CI] 2.72–11.83) and 4.15 (95% CI 2.29–7.50), respectively. The risk with tetracycline antibiotics was also increased, with RRs for 15 and 30 days of current use of 2.68 (0.89–8.11) and 3.64 (1.67–7.91), respectively.Conclusion:
Our study suggests an increase in the risk of PTCS with current users of fluoroquinolones. Although this adverse event is rare, patients who experience symptoms of raised intracranial pressure including headaches, tinnitus, and double vision while taking fluoroquinolones should seek medical attention.